MAUDE Adverse Event Report: COVIDIEN WARMERS, INFANT HEEL W/TABS; INFANT HEEL WARMER (CHEMICAL HEAT PACK)

COVIDIEN WARMERS, INFANT HEEL W/TABS; INFANT HEEL WARMER (CHEMICAL HEAT PACK)
Model Number MH00002T
Medical Device Problem Code Explosion (4006)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complainant indicated that the device will not be returned for evaluation; therefore, a failure analysis is not available, and we are not able to determine the relationship between this device and the cause for this event.  as part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.  if additional information or the sample is received, the investigation will be reopened and responded to accordingly.
 
Event or Problem Description
The customer reported that the infant heel warmer was being squeezed to activate it, and it popped.It sprayed contents all over the clothes and floor.Additional information received from the customer stated that there was no injury to the patient or the staff involved.The staff flushed the contacted areas and skin with water, and changed the scrubs, as appropriate.
 
Additional Manufacturer Narrative
A review of the device history record was not performed during this investigation as a viable lot number was not received with the complaint, (b)(4) is the pouch material number.Because there was no viable lot number, a date of manufacture could not be determined.All dhrs are reviewed and approved by quality prior to release of product.There were no samples received with this complaint therefore an examination of the reported issue could not be made.Per the complaint report no samples are expected as it was discarded.The product is manufactured using a dispense of contents and both horizontal and vertical sealing processes.Two printed polybag liners (front and back) are lined up and sealed.The materials are introduced where the artwork is rotated 90 degrees and the top of the pouch is processed through vertical seal bars.Relative to the finished pouch, the top, bottom and inner seals are created using vertical bar sealers.As the machine moves the materials, the side seals are created using another bar sealer.During the sealing processes, a set of 4 pouches are formed during a machine cycle with 2 pouches from lane 1 and 2 pouches from lane 2.The materials are sealed and cut apart to make four separate pouches during a cycle.The sealers are set up to seal the liners together as they run vertically through the line.This allows for the water and sodium acetate anhydrous to be dispensed and the pouch seal to be completed around it.An investigation into activities associated with the manufacture of the product showed that the material alignment is the most likely cause of the issue as described.The clear liner and white liner should be lined up together and sealed in the sealer bars.If the material is not lined up correctly it can cause a weak seal, as there would not be enough material to complete a full seal.It is not always possible to immediate see the issue as one of the materials is clear.It has been determined there are indicators within the manufacturing process which will assist in verifying the materials are lined up correctly.It is also important to note that a series of tests are performed during every lot of production.More specifically, inspections are performed to test the seal strength for both the inner seal, where the product would activate and the outer seal.Tests are performed in accordance with our procedures and aql levels.During the test, the pouch is first activated, the inner seal is broken.The pouch is then placed between two plates.The pouch is compressed until the pressure required per the procedure is reached, 350 lbs minimum.The pouch is left to dwell in the machine for 20 seconds, using a calibrated stopwatch to time it.After the dwell time the pouch is removed and visually inspected for leaks or spreading of the seam.A pouch with any defects would be rejected at this time and the machine adjusted.If the pouch passes the dwell test it is returned to the machine and the pouch is the compressed until the pouch breaks or reaches over 1000 pounds.The value is recorded per procedures.The results of the manufacturing facility investigation were able to identify the most probable cause of the reported issue is associated with the manufacturing process.A quality alert has been issued for awareness to some indicators of mis-aligned material.A corrective and preventative action has been opened to verify the root cause and determine actions to prevent recurrence of the issue.We will continue to trend this issue for future occurrences as part of the complaint review process.

Brand Name
WARMERS, INFANT HEEL W/TABS
Common Device Name
INFANT HEEL WARMER (CHEMICAL HEAT PACK)
Manufacturer (Section D)
COVIDIEN
2 ludlow parkway
chicopee MA 01022
MDR Report Key10535307
Report Number1219103-2020-00300
Device Sequence Number3734849
Product Code MPO
UDI-Device Identifier30884527004632
UDI-Public30884527004632
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberMH00002T
Device Catalogue NumberMH00002T
Device Lot NumberCH42SP41605
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/21/2020
Supplement Date Received by Manufacturer08/21/2020
Initial Report FDA Received Date09/15/2020
Supplement Report FDA Received Date10/15/2020
Patient Sequence Number1